Excess Use of Caffeine Can be Lethal : FDA Reports
Pure caffeine sold on the Internet should be avoided, according to a warning from the Food and Drug Administration.
Recently, Logan Steiner, 18, of LeGrange, Ohio died after consuming caffeine in powder form.
The report says, a teaspoon of caffeine powder is equivalent to 25 cups of coffee .Even the slightest extra amount of caffeine can prove lethal.
FDA spokeswoman Jennifer Dooren said, those who drink coffee, tea or soda may be aware of caffeine's less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical, according to the Associated Press.
The powder is almost impossible to measure with common kitchen tools, said FDA. Teenagers and young adults are recommended to stay away from it until investigation about caffeine is completed and necessary action has been taken by FDA.
The agency alerts that the measurement labeling of the products is also incorrect. Consumers being unaware about it may take an amount, which can cause an overdose.
FDA Commissioner Margaret Hamburg said that the agency needs to better understand the role of the stimulant, especially on children. The agency is investigating the safety of energy drinks and energy shots, prompted by consumer reports of illness and deaths.
The caffeine in candies, nuts and other snack foods in recent years will also be looked in to by FDA
Consumer advocate Jim O'Hara of the Center for Science in the Public Interest praised FDA's warning, but said the agency needs to do more to keep powdered caffeine off the market. The powder is easily available on Amazon.com and other online sites.
"The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it's about time the sheriff noticed and did something," O'Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation, according to the AP.